PDA

View Full Version : The pill and gaining weight


ima_godchick
03-29-2012, 02:11 AM
I don't know if this is the right place to post this...it covers a few bases but it seemed most relevant here...so I recently went on the pill...I put it off for ages because of those rumours that it make you gain weight, but I felt well enough eventually, so I went and did it. But right when I was starting to take them I started to get a few disordered thoughts...and now I'm SO SURE that it's made me gain weight I think I'm going to give it up now...which is stupid I realise...but I feel like a whale, I'm so scared I'm just going to keep gettin bigger and bigger...

Secondly, my...I guess he's my boyfriend...knows I used to have anorexia, and is cool with it, but if he knew about this I think it would freak him out...this is a new thing and life was going so great and I don't want to wreck it :(

Once again, I'm just having a moment...I need to freak out to people who don't think I'm a freak for doing so...

sflathinker
03-29-2012, 06:58 AM
I've been on the pill half my life and it doesn't make you gain weight. It's a myth. The alternative is an unwanted pregnancy. I love being on the pill, it saves me unwanted stress, the hassle of wondering whether I need to worry about being pregnant every month. The newness of being on it will change you body and your body will go back, but give you body a chance to adjust...months perhaps. It takes time, be patient. It's well worth it. Think about the alternative, talk to your boyfriend about this.

Cypress
03-29-2012, 05:11 PM
Weight gain is a possible side effect of the pill, but it doesn't happen to everyone. And if your pill does make you gain weight, you can always switch to a different pill. I had to try three different brands before I found a BC pill that didn't cause side effects. The first two brands I tried each made me gain xxx of water weight. I know it was only water weight because those pounds disappeared as soon as I stopped taking the pill. My current pill, however, didn't make me gain any weight. I've been on it for almost two years and I haven't experienced any side effects. You just have to find the right pill for you.

Also, I would advise you to stay away from the Depo shot. It's famous for making women gain weight, and my doctor at Planned Parenthood even admitted that. xxx Just keep in mind that gaining weight on the pill is only a possibility, it's not a guarantee. The pill affects every woman differently. And every brand will affect you differently, so if one brand causes side effects, try another brand. That's why there are so many varieties of the BC pill. Even a slight change in the type of hormones or the amount of hormones in your pill can mean the difference between side effects and no side effects.

But right when I was starting to take them I started to get a few disordered thoughts...and now I'm SO SURE that it's made me gain weight I think I'm going to give it up now...which is stupid I realise...but I feel like a whale, I'm so scared I'm just going to keep gettin bigger and bigger...


So are you actually gaining weight, or do you just think you've gained weight? The pill can cause water retention (again, this doesn't happen to everyone) so you might feel a little bloated, but if it's causing too much discomfort you can switch to a different pill.

I say give the pill a chance, at least two or three months, and if you don't like it, there are plenty of alternatives for birth control. Condoms are almost as effective as the pill and don't cause any side effects. Actually I use condoms in addition to the pill because I don't like relying on just one method of birth control. But I'll keep taking the pill for the rest of my life because it shortens my periods from seven days to four days and it makes menstrual cramps less severe. Those are added benefits that I wasn't expecting when I started this pill. Especially since the first brand I tried made me get my period every day for two months straight. :zoinks Clearly, that was the wrong pill for me.

twiggyyay
03-31-2012, 10:51 AM
I didn't gain either. Not a single pound.

TennisLady
03-31-2012, 11:39 AM
I did but it was mostly severe bloating and water retention. I refuse to take the Pill because of this, yet everyone is different. Some of us are just more prone to water retention/sensitive to side effects.

But yes, instead I worry about unplanned pregnancy every month and I am unable to treat heavy bleeding for fibroids with it, so my dr. is frustrated with how to treat me without radical surgery.

It sounds like in your case it's more distorted thoughts vs. reality of weight gain. For me the scale did go up substantially within a couple of months so the dr. decided to take me off of it.

Flor
04-02-2012, 07:01 AM
I have been on the pill since October of last year, and I refused to take it for months before that because I was scared that I would gain weight.
I started it. And I have not gained any weight -- in fact, I would say that since I have been on the pill I have less fluctuations upwards in my weight throughout the month. The pill that I am on also has a dieuretic in it.
Your fears are understandable given your history of ED, so please do not beat yourself up for them! If your significant other cares about you, he shouldn't be freaked out by your fears. They are understandable, even from a "normal" girl -- mnay women get worried about gaining weight on the pill.
How do you know that you have gained weight?
I'm thinking about you!!

ima_godchick
04-04-2012, 06:01 AM
I have gained a couple of kgs, which in reality is not a bad thing since I lost a couple more than that over summer...but thanks flor for the concern! A think a lot of it probably is water retention, but even so, my thoughts surrounding it are SO disordered, and I'm really ashamed of this, that my head goes places like 'itd be pretty easy to pinch some of the diuretics out of the drug cupboard where I'm working' I never would but I hate that that's where my mind has gone!!!

nothingxtragic
04-07-2012, 07:21 PM
Yeah I never had a problem gaining weight, I actually lost weight while I was on it. As said above it's just a side effect that it can have.

ima_godchick
04-18-2012, 06:22 AM
I actually think there's a good chance it's making my depression considerably worse...it was pretty well controlled until I went on it

Cypress
04-18-2012, 05:23 PM
Yeah, the pill can affect your moods. It's a trial-and-error process to find the right pill for you. Make sure you tell your doc about any side effects and see if you can switch to a different pill.